Alert archive / Kansas / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 290, NWS Dodge City, KS

October 28, 20134 counties in Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Oct 28, 2013, 7:27 PM CDT for 4 counties in Kansas. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 28, 2013, 7:27 PM CDT (00:27 UTC)
Expired
Oct 28, 2013, 8:30 PM CDT
In force
63 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Haskell County, KS, Meade County, KS, Seward County, KS, Stevens County, KS

The radar

The Dodge City radar (KDDC), 88 km from the middle of the area, began a volume at 00:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 28, 4:53 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.5 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2013-10-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 261 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2013-10-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 222 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
261 J/kg
Mixed-layer CIN
-207 J/kg
Mixed-layer LCL
747 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
222 m²/s²
0-3 km storm-relative helicity
262 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

871 
WUUS53 KDDC 290027
SVRDDC
KSC081-119-175-189-290130-
/O.NEW.KDDC.SV.W.0290.131029T0027Z-131029T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
727 PM CDT MON OCT 28 2013

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN HASKELL COUNTY IN SOUTHWEST KANSAS...
  NORTHWESTERN MEADE COUNTY IN SOUTHWEST KANSAS...
  NORTHERN SEWARD COUNTY IN SOUTHWEST KANSAS...
  EAST CENTRAL STEVENS COUNTY IN SOUTHWEST KANSAS...

* UNTIL 830 PM CDT

* AT 725 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR WOODS...AND
  MOVING NORTHEAST AT 30 MPH.

  HAZARD...QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...DAMAGE TO VEHICLES IS EXPECTED.

* LOCATIONS IMPACTED INCLUDE...
  KISMET AND PLAINS CITY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3751 10069 3718 10039 3716 10112 3730 10116
TIME...MOT...LOC 0027Z 246DEG 27KT 3723 10107

HAIL...1.00IN
WIND...<50MPH

$$

UMSCHEID
1 follow-up statement
705 
WWUS53 KDDC 290059
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
759 PM CDT MON OCT 28 2013

KSC081-119-175-189-290110-
/O.CAN.KDDC.SV.W.0290.000000T0000Z-131029T0130Z/
STEVENS KS-SEWARD KS-MEADE KS-HASKELL KS-
759 PM CDT MON OCT 28 2013

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN HASKELL...
NORTHWESTERN MEADE...NORTHERN SEWARD AND EAST CENTRAL STEVENS
COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED OUT OF
THE WARNED AREA.

LAT...LON 3751 10069 3718 10039 3716 10112 3730 10116
TIME...MOT...LOC 0100Z 238DEG 28KT 3752 10063

$$

UMSCHEID

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 28, 6:54 PM CDT, 33 minutes earlier.

Area forecast discussion, Oct 28, 6:54 PM CDT, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
654 PM CDT Mon Oct 28 2013

...UPDATED AVIATION...

.SYNOPSIS...
ISSUED AT 911 AM CDT MON OCT 28 2013

The 28.12Z 250 hPa RAOB map showed WSW-WNW of around 100 kt extending
from KTUS/KFGZ to KDEN. At 500 hPa, a large 542 dm cyclone was located
across western Nevada. Mid level cyclonic flow and a cold pool of -25C
were associated with the pressure perturbation. At 700 hPa, KDDC temp
was 5C, 1 degree warming compared yesterdays 12Z RAOB. More pronounced
warming was noted at 850 hPa, observed at 17C versus 11C. At the sfc,
a stationary front was noted across west-central Kansas. A weak dryline
was noted across south-central Kansas. Dewpoints in the 50sF were advecting
in from the south, east and south of said boundaries. Hurricane Raymond
was located at 15.3N 116.8W at 28.03Z.

&&

.SHORT TERM...(This evening through Tuesday)
ISSUED AT 333 PM CDT MON OCT 28 2013

...Low end severe weather event possible this evening...

This evening:

Main concern for tonight is where convection will develop. Have the
most confidence in convective initiation across the west central zones
along a quasi-stationary boundary. The HRRR/NAM/4km NAM and WRF-NMM
core shows thunderstorms developing along this quasi-stationary boundary
towards the 00-01Z time frame. 0-6 km bulk shear of 60 km is more than
adequate for rotating storms. In addition, there is strong anvil layer
bulk shear for good storm top ventilation. A few negatives... first,
mean flow is essentially parallel to the boundary, which will favor
upscale convective growth. This should limit overall hail size through
means of high beneficial competition for hail embryos. Farther south,
some of the mesoscale models such as the 4 km NAM show convection developing
along a weak dryline across the Texas/Oklahoma panhandles and drifting
NE across the southeastern zones late tonight. In this region, MUCAPE
is higher (500-1500 J/kg range) and there is more orthogonality to
the sfc boundary, which could favor more isolated storms later this
evening. Still a few negatives here though... cloud cover has hung around
and dewpoints are marginal (well for October, actually good, but for
instability - marginal). Bottom line, a low end severe event with
a few hail and wind reports. Tornado chances are slim to none.

Tuesday:

Widespread low clouds are expected through the overnight. The thermodynamic
profile could support patchy drizzle late tonight into early tomorrow
morning. Overnight minimums will be very mild for late October standards...
low 60sF southeast to around 50F northwest. Will have to watch out for
record maximum minimums being set. Otherwise, a front will bisect the
region. North of the front, have gone with cooler maximums as stratus
could stick around. South of the front, a 800-600 hPa dry slot could
result in morning clearing. An addition, pre-frontal warming/downslope
plume will result in the highest maximums south of the Arkansas river.
Have a gradient of maximums from 50sF northwest to 70sF southeast.

.LONG TERM...(Tuesday night through Monday)
ISSUED AT 248 PM CDT MON OCT 28 2013

A surface boundary will be located across western Kansas Tuesday
night. Exact location of this boundary however is still somewhat
unclear, but all models were hinting at a slightly further north
solution that what was previously thought. Still given this trend am
leaning towards the NAMs further south solution given precipitation
chances tonight across northern Kansas which will enforce the cold
air north of this boundary. As a result of where this boundary will
be located Tuesday night and surface dewpoints near 60F ahead of
this front will raise overnight lows for south central and portions
of southwest Kansas. As for precipitation chances...warm air
advection/isentropic lift will develop early Tuesday night north of
the surface boundary with convection developing further south
appearing to hold off until a weak short wave trough moves out of
the Rockies and out into the central high plains towards midnight.
At this time it appears the better opportunity for precipitation
will be across south central and north central Kansas between
midnight and 18z Wednesday.

The GFS, ECMWF, and Ensembles were in decent agreement today with
the upper level trough crossing western Kansas early Thursday. As
this upper level trough passes, the surface front will move south
into north Texas as high pressure at the surface crosses the Rockies
and approaches the central high plains from the northwest. More
seasonal temperatures can be expected as this surface high builds
into western Kansas late week with afternoon highs mainly in the low
to mid 60s. Another upper level trough will move out of the Rockies
and across the central plains late week, however only mid to high
level moisture is forecast to accompany this next, weaker upper
level system.

A gradual warming trend can be expected over the weekend period as
an upper level ridge builds across the Rockies and out into the
plains. A northwest flow will back more to the west by early  Sunday
and a trough of low pressure at the surface will deepen along the
lee of the Rockies. Following the mean 850mb temperature trends from
00z to 00z the potential exists for highs climbing back into the
lower 70s by Sunday afternoon. A cold front will be moving south
into the northern plains late this weekend and another pacific upper
level trough is forecast to move across the pacific northwest.
Timing of this next cold front moving south into the central plains
on day 7 is unclear, and given the location of the upper trough by
12z Monday am currently leaning towards the slower ECMWF.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
ISSUED AT 652 PM CDT MON OCT 28 2013

Details of the terminal forecasts this evening are dependent on how
widespread the convection develops through 3 and 6 UTC. The
mesoscale models develop discreet supercell storms across the area,
any of which would have the chance to impact the local terminals. A
broken line of elevated cells has already developed near liberal,
moving northeast toward Garden city. We've introduced TEMPO
convective period to each terminal and will likely requires a few
amendments thorough the evening. Following the convective threat this
evening, widespread LIFR stratus is likely to develop supported by
the HRRR ceiling forecast through the afternoon Tuesday.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  59  74  54  67 /  70  10  20  20
GCK  51  66  47  61 /  80  10  20  10
EHA  46  75  45  68 /  50  10  10  10
LBL  52  77  50  69 /  50  10  10  10
HYS  57  66  49  56 /  70  20  40  30
P28  63  77  61  74 /  70  20  40  40

&&

.DDC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SYNOPSIS...Sugden
SHORT TERM...Sugden
LONG TERM...Burgert
AVIATION...Russell
Hazardous weather outlook, Oct 28, 10:00 AM CDT, 9 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1000 AM CDT MON OCT 28 2013

KSZ030-031-043>046-061>066-074>081-084>090-291500-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
1000 AM CDT MON OCT 28 2013 /900 AM MDT MON OCT 28 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP IN THE VICINITY OF A NEAR STATIONARY
FRONTAL BOUNDARY LATE THIS AFTERNOON AND EVENING, MAINLY EAST OF A SCOTT
CITY TO LIBERAL LINE. SOME THUNDERSTORMS MAY BECOME SEVERE AS SUFFICIENT
INSTABILITY AND SHEAR WILL BE PRESENT TO SUPPORT THE EVOLUTION OF SUPERCELLS
WITH QUARTER TO GOLF BALL SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60
MPH POSSIBLE. AN ISOLATED TORNADO CANNOT BE RULED OUT...BUT PROBABILITIES
ARE SLIM. AS WITH ANY THUNDERSTORM...LIGHTNING IS ALWAYS A THREAT TOO.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS WILL BE POSSIBLE AGAIN TUESDAY NIGHT INTO WEDNESDAY ACROSS
SOUTH CENTRAL AND EASTERN PORTIONS OF SOUTHWEST KANSAS WITH QUARTER
SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING...MAINLY EAST OF A SCOTT
CITY TO LIBERAL LINE.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

36/32

In the hours before

Special weather statement, Oct 28, 6:16 PM CDT, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
616 PM CDT MON OCT 28 2013

KSZ075-084-085-290015-
GRANT-MORTON-STEVENS-
616 PM CDT MON OCT 28 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MORTON...SOUTHERN
GRANT AND STEVENS COUNTIES...

AT 614 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THUNDERSTORMS WERE RAPIDLY DEVELOPING NEAR FETERITA...MOVING NORTH AT
30 MPH.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THESE
STORMS.

RESIDENTS IN SOUTHEASTERN MORTON...SOUTHERN GRANT AND STEVENS
COUNTIES...INCLUDING THE CITY OF FETERITA...SHOULD MONITOR THE
WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE
PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

LAT...LON 3699 10164 3738 10154 3757 10133 3751 10109
      3699 10131 3699 10138
TIME...MOT...LOC 2316Z 192DEG 25KT 3712 10148

UMSCHEID
Special weather statement, Oct 28, 7:11 PM CDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
711 PM CDT MON OCT 28 2013

KSZ075-076-085>087-290115-
GRANT-HASKELL-MEADE-SEWARD-STEVENS-
711 PM CDT MON OCT 28 2013

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN STEVENS...NORTHERN
SEWARD...SOUTHEASTERN GRANT...SOUTHERN HASKELL AND WESTERN MEADE
COUNTIES...

AT 709 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES WEST OF WOODS...MOVING NORTHEAST AT 35
MPH.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.

RESIDENTS IN EASTERN STEVENS...NORTHERN SEWARD...SOUTHEASTERN
GRANT...SOUTHERN HASKELL AND WESTERN MEADE COUNTIES...INCLUDING THE
CITY OF WOODS...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN
FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION
SHOULD SEVERE WEATHER THREATEN.

LAT...LON 3762 10086 3723 10049 3709 10126 3724 10134
TIME...MOT...LOC 0011Z 244DEG 29KT 3719 10120

UMSCHEID

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 28, 7:11 PM CDTSpecial Weather StatementDDCHaskell, Seward, Stevens64 min
Oct 28, 7:37 PM CDTSevere Thunderstorm WarningDDCFinney, Gray53 min
Oct 28, 9:05 PM CDTSpecial Weather StatementDDCMeade40 min
Oct 28, 11:53 PM CDTSpecial Weather StatementDDCClark67 min
Oct 29, 1:01 AM CDTSpecial Weather StatementDDCComanche59 min
Oct 29, 9:31 AM CDTDense Fog AdvisoryDDCEdwards, Finney, Ford, Gray, Haskell, Hodgeman and 4 more105 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.